Kansas, 2011

Hail and Damaging Winds in Kansas, August 28, 2011

August 28, 2011 · NWS GLD · 9 events in 2 counties and zones

An isolated severe thunderstorm developed over Decatur county and moved southwest into Thomas county during the afternoon. Wind gusts of 70 to 80 mph were reported in Colby, resulting in significant tree, sign and building damage around town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$151,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An isolated severe thunderstorm developed over Decatur county and moved southwest into Thomas county during the afternoon. Wind gusts of 70 to 80 mph were reported in Colby, resulting in significant tree, sign and building damage around town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 28, 11:25 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 28, 11:25 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MDT SUN AUG 28 2011

.DISCUSSION...
252 AM MDT SUN AUG 28 2011

THE UPPER RIDGE OVER THE 4-CORNERS REGION WILL BE FLATTENED SOME BY
A TROUGH SUNDAY NIGHT/MONDAY. A LARGER TROUGH OVER THE PACIFIC
NORTHWEST WILL PUSH THE FLATTENED RIDGE EAST OVER THE SOUTHERN PLAINS
TUESDAY. SURFACE LOW PRESSURE OVER EASTERN COLORADO TODAY WILL SHIFT
SOUTH INTO THE TEXAS PANHANDLE TONIGHT. HIGH PRESSURE WILL MOVE INTO
NORTHWEST KANSAS MONDAY/MONDAY NIGHT AND THEN SHIFT EAST TUESDAY AS
WEAK LOW PRESSURE MOVES INTO EASTERN COLORADO.

A SHORTWAVE IS ADVERTISED TO COME AROUND THE RIDGE INTO THE FA THIS
AFTERNOON. STORMS SHOULD FIRE NEAR A TROUGH IN EASTERN COLORADO AND
THEN SPREAD EAST AND SOUTH ACROSS THE FA TONIGHT AS A COLD FRONT
MOVE THROUGH. PLAN TO KEEP CHANCE POPS FOR THIS EVENT MAINLY DUE TO
HOW GOOD MOISTURE AVAILABILITY IS. THE NEXT SHORTWAVE COMES THROUGH
MONDAY AFTERNOON WITH STORMS MAINLY ACROSS NORTHWEST YUMA COUNTY AND
THEN DRIFTING EAST MONDAY NIGHT. A WEAKER WAVE IS PROGGED TO AFFECT
THE FA TUESDAY AFTERNOON AND EVENING. HOWEVER DYNAMICS DO NOT LOOK
THAT GOOD SO WILL KEEP POPS AT SLIGHT CHANCE ACROSS MAINLY THE
SOUTHWEST HALF OF THE FA.

MAX TEMPERATURES WILL REACH INTO THE UPPER 90S TODAY WITH 850
TEMPERATURES AT 32 C. MUCH COOLER MID 80S WILL RESULT BEHIND THE
FRONT ON MONDAY. TEMPERATURES WILL WARM BACK UP TO THE LOWER 90S ON
TUESDAY. MIN TEMPERATURES WILL GENERALLY RANGE IN THE MID 60S WITH
THE EXCEPTION OF MONDAY NIGHT WHEN LOWER 60S WILL BE FOUND ACROSS
ALL BUT THE EASTERN ZONES.

FS
&&

.AVIATION...
1125 AM MDT SUN AUG 28 2011

FOR THE 18Z TAF...PRIMARY AVIATION CONCERN WILL BE WHAT...IF
ANY...IMPACTS CONVECTION WILL HAVE FOR KGLD AND KMCK THIS
AFTERNOON AND EVENING. APPEARS LIKELY THERE WILL BE CONVECTION
ACROSS THE TRI-STATE REGION BUT EXACT TIMING AND COVERAGE REMAINS
UNCERTAIN. WILL CONTINUE TO MENTION VCTS FOR THE MOST LIKELY
IMPACT TIMES. A COLD FRONT WILL MOVE THROUGH THE TERMINALS
OVERNIGHT WITH WINDS BECOMING NORTHERLY/NORTHEASTERLY AND GUSTING
TO NEAR 20 MPH BEHIND THE FRONT. GUIDANCE HINTING AT POTENTIAL FOR
LOW STRATUS DEVELOPING NEAR KMCK AROUND 11Z TOMORROW SO THIS WILL
NEED TO BE MONITORED FOR FUTURE TAF ISSUANCES.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 28, 10:41 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SUN AUG 28 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT SUN AUG 28 2011 /1141 AM CDT SUN AUG 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH
OF THE TRI-STATE AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE LATE
THIS AFTERNOON PRIMARILY EAST OF A LINE FROM TRENTON NEBRASKA TO
HILL CITY KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AS WELL AS
THURSDAY NIGHT INTO FRIDAY MORNING. THE THREAT FOR WIDESPREAD
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
OVER THE AFOREMENTIONED AREAS.

In the hours before

Special weather statement, Aug 28, 1:45 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM CDT SUN AUG 28 2011

KSZ002-003-014-015-282015-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
245 PM CDT SUN AUG 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND
DECATUR COUNTY IN NORTHWEST KANSAS...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SELDEN...MOVING SOUTH AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3952 10029 3929 10052 3935 10091 3973 10084
      3980 10062
TIME...MOT...LOC 1946Z 339DEG 16KT 3968 10069

FOLTZ

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
August 28, 2:22 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.390, -101.050

Wind gust measured at Colby airport.

Hail, Thomas

When
August 28, 2:22 PM CST
Where
Thomas County, Gem
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.430, -100.900

Thunderstorm Wind, Thomas

When
August 28, 2:25 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
63 kt (72 mph) measured gust
Property damage
$75,000
Reported by
AWOS
Coordinates
39.390, -101.050

Wind gust measured at Colby airport. Several hangars suffered damage to doors, and roofing. Minor damage to aircraft and vehicles stored in the hangars also occurred.

Thunderstorm Wind, Thomas

When
August 28, 2:30 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.390, -101.050

Numerous power poles and power lines were blown down around town. Several trees were uprooted with numerous limbs down. A glass window was blown in at a car dealership and minor sign damage occurred at other businesses. A few shingles were removed from the courthouse roof.

Thunderstorm Wind, Thomas

When
August 28, 2:30 PM CST
Where
Thomas County, 2.14 mi E of Colby
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
39.400, -101.010

Hail, Thomas

When
August 28, 2:38 PM CST
Where
Thomas County, Gem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -100.900

Thunderstorm Wind, Thomas

When
August 28, 2:42 PM CST
Where
Thomas County, Gem
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -100.900

Spotter estimated peak thunderstorm winds to be near 60 mph.

Hail, Logan

When
August 28, 3:22 PM CST
Where
Logan County, 1.07 mi E of Monument
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.100, -101.000

Thunderstorm Wind, Logan

When
August 28, 3:23 PM CST
Where
Logan County, 1.07 mi E of Monument
Measured
65 kt (75 mph) estimated gust
Property damage
$26,000
Reported by
Emergency Manager
Coordinates
39.100, -101.000

A power pole was snapped one half mile south of monument. A grain bin was also blown down. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332159, 332170, 332160, 332162, 332163, 332164, 332165, 332166, 332168.